Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 56, NWS Albuquerque, NM

August 21, 2011Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2011, 6:46 PM MDT for Santa Fe County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 6:46 PM MDT (00:46 UTC)
Expired
Aug 21, 2011, 7:45 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 101 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:30 PM MDTFLASH FLOODSanta Fe, NMSTREET AND HOME FLOODING REPORTED AT VARIOUS LOCATIONS WITHIN SANTA FE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WGUS55 KABQ 220046
FFWABQ
NMC049-220145-
/O.NEW.KABQ.FF.W.0056.110822T0046Z-110822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR SANTA FE. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. THE PUBLIC HAS
  REPORTED FLASH FLOODING IN ARROYOS IN THE SANTA FE METRO AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3574 10599 3575 10593 3575 10589 3571 10579
      3561 10592 3559 10605

$$
GUYER
1 follow-up statement
881 
WGUS75 KABQ 220144
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT SUN AUG 21 2011

NMC049-220154-
/O.EXP.KABQ.FF.W.0056.000000T0000Z-110822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE-
744 PM MDT SUN AUG 21 2011

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR CENTRAL SANTA FE
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. MINOR FLOODING WILL CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3574 10599 3575 10593 3575 10589 3571 10579
      3561 10592 3559 10605

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:14 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 3:14 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT SUN AUG 21 2011

.DISCUSSION...IT HAS BEEN ANOTHER ACTIVE CONVECTIVE DAY ACROSS
MUCH OF NEW MEXICO TODAY. THE EAST HAD A LATE END TO THE OVERNIGHT
AND EARLY MORNING STORMS...LEAVING THE ATMOSPHERE WORKED OVER AND
SLOW TO INITIATE AGAIN. IT IS A DIFFERENT TALE IN THE WEST WHERE
CLEARER SKIES LEAD TO A QUICK DESTABILIZATION...AND STORMS MADE
QUICK USE OF THE JUICY 1.33 PRECIPITABLE WATER. POSITION OF THE
UPPER HIGH IN TEXAS HAS BEEN STEERING STORMS IN A SOUTH TO NORTH
FASHION FOR THE MOST PART...WITH THE EXCEPTION OF THE NORTHEASTERN
QUADRANT OF THE FORECAST AREA WHERE STORMS ARE MOVING MORE
SOUTHWEST TO NORTHEAST. REMNANTS OF A MESOSCALE CONVECTIVE VORTEX
HAVE BEEN ALL BUT DISPERSED AS IT MOVED INTO SOUTHERN COLORADO.
SOME SUBSIDENCE ON THE BACK SIDE OF THIS HAS SUPPRESSED CONVECTION
SOME IN THE UPPER RIO GRANDE AND SAN JUANS...BUT STORMS WILL
LIKELY OVERCOME THIS TOWARD EVENING. HAVE TRIMMED POPS BACK SOME
IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS WHERE THINGS SHOULD BE
TOO STABLE TO INITIATE. ELSEWHERE SCATTERED TO LIKELY POPS HAVE
BEEN LEFT IN PLACE.

THE UPPER HIGH IS STILL PROGGED TO SHIFT BACK TOWARD NEW MEXICO
MONDAY. THIS WILL INTRODUCE SOME DRY AIR INTO THE SOUTHERN
ZONES...REDUCING THE AMOUNT OF STORM COVERAGE COMPARED TO THE PAST
COUPLE OF DAYS. CENTER OF THE HIGH IN EASTERN PART OF THE STATE
AND MORE STABILITY SHOULD ALSO SUPPRESS STORMS THERE. WILL STILL
SEE DIURNAL CONVECTION FIRING ON THE HIGH TERRAIN OF MUCH OF NORTH
CENTRAL AND WEST CENTRAL NEW MEXICO...BUT COVERAGE SHOULD BE
NOTABLY LESS. DRIER AIR...LESS CLOUDS...AND LESS PRECIPITATION
SHOULD ALLOW TEMPERATURES TO BUMP UP A COUPLE DEGREES.

THE UPPER HIGH SITUATES ITSELF TOP DEAD CENTER OVER NEW MEXICO ON
TUESDAY...ADDING MORE SUBSIDENT FORCING AND LIKELY WRAPPING SOME
DRIER AIR INTO THE AREA. PRECIPITABLE WATER VALUES ARE ADVERTISED
TO DROP TO THE 0.8-0.9 INCH RANGE FOR MUCH OF THE FORECAST AREA.
TEMPERATURES WILL RISE ANOTHER DEGREE OR TWO IN MOST LOCALES.

THROUGH THE REMAINDER OF THE WORK WEEK...THE DOME OF HIGH PRESSURE
WILL SLOSH AROUND NEW MEXICO AND THE FOUR CORNERS REGION WHILE THE
LOWER EASTERN SEABOARD POTENTIALLY PREPARES FOR IRENE. THE STORM
COVERAGE IS EXPECTED TO BE RELATIVELY LOW FOR THIS TIME OF YEAR
WITH THE SOUTHWESTERN MOUNTAINS AND THE EASTERN SLOPES OF THE
NORTHERN AND CENTRAL MOUNTAINS STAYING THE MOST LIKELY CANDIDATES
FOR WETTING PRECIPITATION. THE BACK DOOR FRONT EXPECTED ON
WEDNESDAY IS A BIT MUDDLED WITH A SOUTHEASTERLY RETURN FLOW
WORKING INTO THE PLAINS ON THURSDAY. THIS TREND IS SHOWN TO CARRY
ON INTO NEXT WEEKEND.

52

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THE REMAINDER OF THIS AFTERNOON AND EVENING OVER MUCH OF
CENTRAL AND NORTHERN NEW MEXICO. THE GREATEST COVERAGE WILL OCCUR
ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS AND
VALLEYS AND ALSO ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS.
ADDITIONAL DEVELOPMENT FURTHER EAST ACROSS THE PLAINS WILL BE
POSSIBLE LATER TODAY AND TONIGHT. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS...ERRATIC GUSTY WINDS OF 35
TO 40 KTS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING STRIKES.
LOCALIZED MVFR TO IFR CIGS AND VSBYS CAN BE EXPECTED IN THE STRONG
STORMS ALONG WITH MOUNTAIN TOPS OBSCURED. ABUNDANT VFR TO POSSIBLY
MVFR CIGS WILL BE IN PLACE OVER MUCH OF THE STATE OVERNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY
AFTERNOON AND EVENING ALTHOUGH COVERAGE IS NOT EXPECTED TO BE AS
GREAT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER MUCH OF CENTRAL AND NORTHERN NEW MEXICO THE
REMAINDER OF THIS AFTERNOON THROUGH THIS EVENING. THE HIGHEST
CONFIDENCE FOR WETTING RAINFALL WILL REMAIN OVER THE WESTERN AND
CENTRAL HIGH TERRAIN SHIFTING EAST INTO THE RIO GRANDE VALLEY
LATER TONIGHT AND ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS.
OVERNIGHT RECOVERIES WILL BE EXCELLENT ALONG AND WEST OF THE
CENTRAL MOUNTAIN CHAIN WITH GOOD VALUES EXPECTED OVER THE EASTERN
PLAINS.

UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD FURTHER WEST INTO CENTRAL
NEW MEXICO ON MONDAY. THIS WILL ALLOW FOR A BIT MORE DRYING AND LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE HIGHEST
COVERAGE WILL LIKELY OCCUR OVER THE WESTERN AND NORTHERN HIGH
TERRAIN WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE BENEATH THE UPPER
RIDGE IN A MOISTURE RECYCLING MODE. TEMPERATURES WILL WARM ABOVE
NORMAL TUESDAY AFTERNOON WITH SOME AREAS REACHING 10+ DEGREES ABOVE
SEASONAL NORMALS FOR LATE AUGUST.

A BACK DOOR COLD FRONT COULD IMPACT THE EAST ON WEDNESDAY WITH AN
UPTICK IN SHOWERS AND STORMS OTHERWISE WE EXPECT MAINLY SCATTERED
COVERAGES THROUGH THE END OF NEXT WEEK AS THE UPPER HIGH REMAINS
OVER CENTRAL AND NORTHERN NEW MEXICO.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  91  63  95 /  30  20  20  10
DULCE...........................  52  85  52  89 /  50  30  30  20
CUBA............................  57  82  57  86 /  50  30  30  20
GALLUP..........................  58  85  57  88 /  40  20  20  20
EL MORRO........................  54  79  54  82 /  50  30  20  20
GRANTS..........................  57  85  57  88 /  50  30  20  20
QUEMADO.........................  57  82  57  84 /  50  20  20  20
GLENWOOD........................  63  90  64  91 /  30  10  20  10
CHAMA...........................  50  78  49  82 /  50  40  30  20
LOS ALAMOS......................  60  80  60  85 /  50  30  30  20
PECOS...........................  58  80  57  83 /  50  30  30  20
CERRO/QUESTA....................  52  79  53  83 /  50  30  30  20
RED RIVER.......................  49  70  47  74 /  60  40  40  30
ANGEL FIRE......................  48  73  46  77 /  60  40  30  30
TAOS............................  54  83  55  87 /  50  30  30  20
MORA............................  55  78  54  81 /  60  30  30  20
ESPANOLA........................  60  87  58  92 /  50  20  20  10
SANTA FE........................  60  85  59  88 /  50  30  30  20
SANTA FE AIRPORT................  61  88  62  92 /  50  20  20  20
ALBUQUERQUE FOOTHILLS...........  67  88  67  90 /  50  10  20  10
ALBUQUERQUE HEIGHTS.............  70  90  70  92 /  50  10  20  10
ALBUQUERQUE VALLEY..............  67  92  67  94 /  40  10  20  10
ALBUQUERQUE WEST MESA...........  67  92  67  94 /  50  10  20  10
LOS LUNAS.......................  67  93  67  93 /  40  10  20  10
RIO RANCHO......................  67  92  67  94 /  50  20  20  10
SOCORRO.........................  67  93  68  94 /  40   5  20   5
SANDIA PARK/CEDAR CREST.........  57  86  57  86 /  50  20  20  20
TIJERAS.........................  64  89  64  92 /  50  20  20  10
MORIARTY/ESTANCIA...............  58  87  59  88 /  50  20  20  10
CLINES CORNERS..................  60  84  61  85 /  50  20  20  20
GRAN QUIVIRA....................  62  87  63  88 /  40  20  20  10
CARRIZOZO.......................  65  89  65  91 /  40  10  20  10
RUIDOSO.........................  60  79  61  81 /  40  20  20  20
CAPULIN.........................  59  86  60  88 /  50  20  20  20
RATON...........................  60  91  60  92 /  50  20  20  20
SPRINGER........................  61  91  60  93 /  50  20  20  20
LAS VEGAS.......................  58  85  58  86 /  60  20  30  20
CLAYTON.........................  65  94  66  95 /  30  10  10  20
ROY.............................  65  89  64  91 /  40  20  20  10
CONCHAS.........................  70  95  69  97 /  30  10  20  10
SANTA ROSA......................  68  95  69  96 /  30  10  20  10
TUCUMCARI.......................  70  98  70  99 /  20  10  10  10
CLOVIS..........................  68  96  68  96 /  10   5   5   5
PORTALES........................  68  97  68  97 /  10   5   5   5
FORT SUMNER.....................  69  97  68  98 /  20  10  10   5
ROSWELL.........................  71  98  71  98 /  10   5   5   5
PICACHO.........................  65  92  65  93 /  20  10  10  10
ELK.............................  60  87  60  87 /  20  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/17
Hazardous weather outlook, Aug 21, 6:00 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 21 2011

NMZ501>540-221200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIRMASS WILL YIELD NUMEROUS SLOW MOVING SHOWERS
AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH FLOODING IS
POSSIBLE OVER RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Local storm report, Aug 21, 5:26 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SE MANZANO            34.62N 106.31W
08/21/2011  E1.00 INCH       TORRANCE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1101211

AAM
Local storm report, Aug 21, 5:59 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     2 SSW FORT STANTON      33.47N 105.54W
08/21/2011  M61 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

&&

EVENT NUMBER ABQ1101212

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:03 PM MDTFlash Flood WarningABQLos Alamos, Sandoval117 min
Aug 21, 6:24 PM MDTAreal Flood AdvisoryABQLincoln, Socorro81 min
Aug 21, 6:28 PM MDTAreal Flood AdvisoryABQSanta Fe92 min
Aug 21, 7:08 PM MDTFlash Flood WarningABQSandoval3 hr
Aug 21, 7:53 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
Aug 21, 7:58 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Aug 21, 8:04 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval116 min
Aug 21, 10:12 PM MDTSpecial Weather StatementABQUnion33 min
Aug 22, 2:24 AM MDTAreal Flood AdvisoryABQRio Arriba, Taos111 min
Aug 22, 1:09 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe3 hr
Aug 22, 2:57 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval108 min
Aug 22, 3:19 PM MDTAreal Flood AdvisoryABQCatron, Socorro116 min
Aug 22, 4:44 PM MDTAreal Flood AdvisoryABQColfax, Union2 hr

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.